Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    How dangerous is the combo of fentanyl and norco?
    avatar
    happylady210 posted:
    I am on the fentanyl patch 50 mcg and between 1/2 and a whole Norco 4 times a day. I am also bipolar in addition to the chronic pain and am on anxiety meds. I am VERY careful but I worry. I don't ever want anyone to think I hurt myself deliberately because it wouldn't be the truth but the combo scares me. I am, however, in excruciating pain that is exacerbated by the anxiety significantly. If an expert is available, I would like to know if I am on the best combo for the often 10/10 pain I have and if there are alternatives. I have only been on the fentanyl a few months and at one point the pain was under good control on a 25 patch and 10/325 of Norco QID. I am also on Coumadin so NSAIDS are out and I have atrial flutter for which I take flecanide and diltiazem. I had a gastric bypass and do not seem to process meds very well at all in what is left of my stomach. I feel very old for 63, but I have lots left I want to accomplish in this life.
    Reply
     
    avatar
    ctbeth responded:
    Hello from Connecticut,



    While there is an MD who sometime answers questions and posts helpful articles, this is a community of persons who, mostly, live with chronic pain. We're a support group type of community, , and you are most welcome

    I would have to ask, apropos your question, was it the same MD who prescribed both the fentanyl and narco for you? If so, it would be to this MD that you should ask about the safety of these two opiate meds along with possible interactions related to your medicines for other problems and also in consideration to your diagnoses

    The fentanyl is a long acting opiate and norco is a short acting med. the protocol for chronic pain management is, indeed, a long acting to lower your pain around the clock, and a short acting, such as Norco, for breakthrough- or times when you need a little more relief

    Whilst many of us are prescribed this protocol, I can safely say that it is not unusual to be prescribed this combination, it is always beat to discuss your concerns with your MD who is prescribing.

    I hope that this helps.
     
    avatar
    happylady210 replied to ctbeth's response:
    Thanks so much for your reassurance. It is, indeed, the same MD for both meds and they know what I am taking. They are also aware of the psychotropics, so I guess all is well.
     
    avatar
    annette030 responded:
    I have heard of others with gastric bypass surgery complain of not processing meds well. Please let us know what finally works for you.

    Take care, Annette
     
    avatar
    Peter Abaci, MD responded:
    Happy Lady,

    I think you are asking some great questions here, and it is wise of you to want to be very careful about mixing different medications. In looking at the data on pain medication complications and side effects, it seems that one of the areas of biggest risk is mixing different types of medications together. The use of different types of opioids, like Norco and Fentanyl, in conjunction with benzodiazepines used for anxiety like Xanax or Valium, has been associated with an increased risk of complications like accidental overdoses.

    Because different doctors may be prescribing some of your medications, it is important to make sure that they all keep up to date on your current medications, and you can use your pharmacist as a resource to check medications interactions. Also consider that there is a wide genetic variability in how different people respond to the same medication. Certainly, the gastric bypass surgery may also impact drug levels of certain medications. Taking everything into consideration, it can be very difficult to predict the effects of mixing different medications that act on the central nervous system, and it is a good idea to remain very cautious.
     
    avatar
    happylady210 replied to Peter Abaci, MD's response:
    Thanks so much for your advice. I am making some headway in cutting the Norco which I know will help. I just pray for no more pain breakthroughs as I have just started having some positional vertigo when I get out of bed. I know I have to be very careful not to fall as I am also on Coumadin for deep vein thrombosis.
     
    avatar
    cweinbl replied to happylady210's response:
    There is virtually no danger, as long as the same physician is prescribing. Many of us use more powerful drugs and/or higher dosages of you meds. And please, if you need these medications to manage your pain, don't feel the need to cut your dosages down. As long as you have no serious side effects (and that does not include constipation), you can stay on those drugs for many years with no problems. If you need them, use them. There is absolutely nothing wrong with that. Good luck.
    cweinbl
    csw2@bex.net
     
    avatar
    happylady210 replied to cweinbl's response:
    Thanks so much for your reassurance! I am having a lot of pain this morning and it is good to know it's okay to get relief. I'm seeing my doctor this week and will be talking with her about what I've learned in this forum. Thanks to each and every one of you for all your help!!!


    Featuring Experts

    Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

    Helpful Tips

    neck/skull pain
    I have exactly the same pain problem from the sound of it. Does it feel like a hot slicing pain in the neck and an irritated nerve running ... More
    Was this Helpful?
    0 of 2 found this helpful

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.